Thunderstorm Wind, Chittenden
- When
- August 31, 5:10 PM EST to 5:25 PM EST
- Where
- Chittenden County, Essex Center
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.517, -73.050
A cold front in the eastern Great Lakes region early on Friday, August 31, 2001 moved east passing across Vermont during the evening. Thunderstorms preceded and accompanied the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front in the eastern Great Lakes region early on Friday, August 31, 2001 moved east passing across Vermont during the evening. Thunderstorms preceded and accompanied the front. A few storms had strong winds and some small hail. In the town of Essex, numerous large trees were blown down. Some structural damage to a house resulted. Trees from the same thunderstorm complex also blew down trees in the town of Underhill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 31, 2:40 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT FRI AUG 31 2001
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM...SEE SPC OUTLOOKS AND
WATCH STATEMENTS FOR DETAILED DISCUSSION. STRONG UPPER DYNAMICS TO
ACCOMPANY THE COLD FRONT THROUGH THE REGION OVERNIGHT...PROVIDING
STRONG ASCENT FOR RAINFALL PRODUCTION OVERNIGHT. SO EXPECT
CONSIDERABLE CLOUDINESS AND SHOWERS OVERNIGHT BEHIND INITIAL
CONVECTIVE STORMS. SHOWER ACTIVITY TO END SHORTLY AFTER MIDNIGHT
ST. LAWRENCE VALLEY...AND EVENTUALLY IN EASTERN VERMONT TOWARD
DAYBREAK. MODELS KEEP CONSIDERABLE LOW-LEVEL MOISTURE LOCKED IN ON
SATURDAY...AND WITH SUBSIDENCE BUILDING IN SLOWLY...HAVE GONE WITH
MOSTLY CLOUDY WITH MAX TEMPERATURES GENERALLY IN THE 60S. CLEARING
OUT SATURDAY NIGHT WITH ADIRONDACKS AND NORTHEASTERN VERMONT DROPPING
INTO THE MID OR PERHAPS EVEN THE LOWER 30S. FROST THREAT DOES NOT
APPEAR WIDESPREAD ENOUGH TO WARRANT MENTION AT THIS TIME. COLD
ADVECTION CONTINUING INTO SUNDAY MORNING...AND MAX TEMPERATURES
ABOUT THE SAME AS SATURDAY DESPITE MORE SUNSHINE.
MEDIUM RANGE...MRF/ECMWF KEEP WESTERLIES TO THE NORTH OF OUR AREA
THROUGH WEDNESDAY...SUGGESTING DRY WEATHER WITH A WARMING TREND BY
MIDWEEK. UKMET (AND SEF TO A LESSER EXTENT) SHARPEN THE UPPER
TROUGH AXIS ENOUGH TO DROP THE WESTERLIES ACROSS NORTHERN NEW
ENGLAND TUESDAY AND WEDNESDAY...PRESENTING THE POSSIBILITY OF COOLER
TEMPERATURES AND SOME SHOWERS IN NORTHERN VERMONT. FOR NOW WILL
FOLLOW THE PREVIOUS FORECAST OF DRY WITH A WARMING TREND AND SEE
HOW SUBSEQUENT MODEL RUNS HANDLE THE SITUATION.
ST. JEAN
.BTV...SEVERE THUNDERSTORM WATCH NYZ026>031-034-035-VTZ001>012 UNTIL
01 UTC.NYZ026>031-034-035-VTZ001>012-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 308 PM EDT FRI AUG 31 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 704 ISSUED FOR THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE NORTH COUNTRY...EFFECTIVE UNTIL 900 PM. THE COUNTIES INCLUDED IN THE WATCH ARE SAINT LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK. FOR VERMONT...THE COUNTIES ARE GRAND ISLE...FRANKLIN... CHITTENDEN...ADDISON...RUTLAND...ORLEANS...LAMOILLE...WASHINGTON... ORANGE...WINDSOR...CALEDONIA...AND ESSEX. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR ADDITIONAL PRODUCTS DESIGNED TO KEEP YOU INFORMED ON THIS SEVERE THUNDERSTORM POTENTIAL. EVENSON
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT FRI AUG 31 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM TUPPER LAKE NY WIND DAMAGE
08/31/01 FRANKLIN SEVERAL POWER POLES DOWN
ON STATE ROUTE 30...JUST
SOUTH OF TUPPER LAKE.
REPORTED BY SPOTTER.
0310 PM TUPPER LAKE NY .88 INCH HAIL
08/31/01 FRANKLIN NICKEL HAIL REPORTED BY
SPOTTER.The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265827, 5265828.